Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 42, NWS Lincoln, IL

May 25, 2022Logan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 25, 2022, 8:22 PM CDT for Logan County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2022, 8:22 PM CDT (01:22 UTC)
Expired
May 25, 2022, 9:00 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Logan County, IL

The radar

The Lincoln radar (KILX), 2 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:30 PM CDTTSTM WND DMGMount Pulaski, ILNUMEROUS 3-6 INCH BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

154 
WUUS53 KILX 260122
SVRILX
ILC107-260200-
/O.NEW.KILX.SV.W.0042.220526T0122Z-220526T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
822 PM CDT Wed May 25 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Logan County in central Illinois...

* Until 900 PM CDT.

* At 822 PM CDT, a severe thunderstorm was located near Mount
  Pulaski, or 13 miles south of Lincoln, moving north at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Mount Pulaski around 825 PM CDT.
  Chestnut around 830 PM CDT.
  Lincoln and Beason around 835 PM CDT.

Other locations in the path of this severe thunderstorm include
Atlanta.

This includes the following highways...
 Interstate 155 between mile markers 0 and 10.
 Interstate 55 between mile markers 116 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 8926 4028 8915 3992 8915 3992 8941
      3993 8941 3994 8948 4032 8950 4032 8927
TIME...MOT...LOC 0122Z 183DEG 49KT 3996 8929 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barnes
1 follow-up statement
595 
WWUS53 KILX 260158
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
858 PM CDT Wed May 25 2022

ILC107-260208-
/O.EXP.KILX.SV.W.0042.000000T0000Z-220526T0200Z/
Logan-
858 PM CDT Wed May 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY WILL EXPIRE AT
900 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4028 8926 4028 8915 3992 8915 3992 8941
      3993 8941 3994 8948 4032 8950 4032 8927
TIME...MOT...LOC 0158Z 183DEG 49KT 4044 8926 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:22 PM CDT, 2 hours earlier.

Area forecast discussion, May 25, 6:22 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Lincoln IL
622 PM CDT Wed May 25 2022

.SYNOPSIS...
Issued at 245 PM CDT Wed May 25 2022

A slow-moving weather system will keep plenty of clouds along with
scattered showers and a few thunderstorms around central and
southeast IL through Friday. More sunshine and much warmer
conditions will arrive in time for the holiday weekend with highs
in the low to mid 80s on Sunday, and around 90 on Memorial Day
and Tuesday.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 310 PM CDT Wed May 25 2022

Mid afternoon surface analysis shows 1000 mb low pressure just
south of Kansas City with its warm front arching through se IA
into far northern IL just north of I-88. Aloft a 559 dm 500 mb low
was over north central OK, while a 589 dm 500 mb subtropical ridge
was off the Southeast Atlantic coast. Scattered showers and
isolated thunderstorms had developed in past 1-2 hours over
portions of central and southeast IL and lifting northward. The
stronger storms with heavier rains were from southeast Clark
county and southeast into Indiana. Unstable airmass in place over
CWA with surface based CAPES of 1500-2200 j/kg, highest east of
I-57. Modest wind shear values of 25-35 kts. Also tropical level PW
values were ranging from 1.6-1.8 inches with 850 mb southerly
35-40 kt jet overhead. Temps ranged from lower 70s from Galesburg
to Jacksonville west, with upper 70s and lower 80s over central
and eastern CWA, with Champaign airport the hot spot at 85
degrees.

SPC day1 outlook continues marginal risk of severe storms over CWA
into mid evening, with slight risk ne CWA, from Bloomington to
Paris ne with all hazards risk including brief tornadoes. The
stronger storms currently appear to be tied to the warm front in
northern IL. Scattered convection likely to continue through mid
evening and then wane as instability weakens after sunset. Cutoff
mid/upper level low to move slowly into southeast MO by sunset Thu
while surface low weakens to 1005 mb as it tracks over the IL
river valley Thu afternoon. Gets unstable again on Thu as CAPES
rise to 1000-2000 j/kg over much of area by early Thu afternoon
along with the stronger wind shear over central and eastern CWA.
SPC day2 update entire CWA into the marginal risk Thu afternoon
for wind and hail while tornado threat is further east/se of IL.
Lows tonight in the low to mid 60s, coolest over western CWA.
Highs Thu 70-75F, warmest near the IN border.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 330 PM CDT Wed May 25 2022

Slow moving mid/upper level low tracks into the lower Ohio river
valley by dawn Friday and into the eastern Ohio river valley Fri
evening. It will still be close enough to influence central/se IL
with more low cloud cover along with chances of rain showers and
isolated thunderstorms, highest pops in eastern IL. NNW winds on
back side of system to bring cooler temps, with highs Fri 65-70F,
warmest near the Wabash river and over far western CWA to the MS
river valley where some sunshine could appear during Fri
afternoon.

12Z forecast models continue to show upper level ridging into IL
by midday Saturday and bringing a nice late spring day to the
area, with more sunshine, lighter winds and temperate highs in the
mid to upper 70s. GFS shows a disturbance with some qpf moving
over IL Sat night and Sunday morning, while other models like GEM
and Ecmwf are keeping IL dry which this forecast reflects the
drier solution. A strong 590-594dm 500 mb high builds over the
southern Great lakes and Ohio river valley Mon/Tue bringing our
2nd heat wave of the season 1st half of next week. Highs in the
low to mid 80s Sunday, rise to around 90F monday and lower 90s Tue
and Wed. Will also be humid with dewpoints in the upper 60s/lower
70s. A cold front will be pressing se into the upper Midwest Wed
and possibly get close enough into nw IL Wed night to bring next
chance of showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 622 PM CDT Wed May 25 2022

Widely scattered showers/thunder continue to lift northward across
the area early this evening...with the most significant convection
noted within a band from KUIN southeastward to KPAH. The band is
pivoting northward and is expected to impact the central Illinois
terminals over the next couple of hours. Based on radar timing
tools and latest HRRR output, have included a period of VCTS at
all TAF sites...ending by 03z-04z along I-74. Once the initial
band passes, a mostly dry night and early Thursday morning will be
noted before additional showers/thunder develop and lift northward
into the area from mid-morning into the afternoon hours. Ceilings
are presently VFR, but are expected to lower to MVFR later this
evening once the showers/storms exit. Winds will initially be S/SE
with gusts of 20-26kt, then will decrease to 10-15kt by late
evening into the overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...Barnes
Hazardous weather outlook, May 25, 3:07 PM CDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Wed May 25 2022

ILZ027>031-036-037-040>042-047>052-261100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
307 PM CDT Wed May 25 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Scattered thunderstorms are expected through this evening,
diminishing after midnight. A few of the storms may be strong or
locally severe, with brief wind gusts to around 60 mph. A tornado or
two is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will continue through Thursday evening, as a
weather system slowly moves through the region. A few of the storms
during the daytime may produce brief damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through mid evening.

ILZ038-043>046-053>057-061>063-066>068-071>073-261100-
McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
307 PM CDT Wed May 25 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Scattered thunderstorms are expected through this evening,
diminishing after midnight. A few of the storms may be strong or
locally severe, with brief wind gusts to around 60 mph. A few brief
tornadoes are also possible. The best chances of severe weather will
be near and north of I-74.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will continue through Friday, as a weather
system slowly moves through the region. Some of the storms during the
day on Thursday could be locally strong to severe, with hail up to 1
inch and gusty winds up to 60 mph possible. Tornadoes are not
expected at this time.

Lingering flooding on the Little Wabash River near Clay City may
hang on for a few more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through mid evening.

Geelhart

In the hours before

Special weather statement, May 25, 4:29 PM CDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
429 PM CDT Wed May 25 2022

ILZ046-252215-
Vermilion-
429 PM CDT Wed May 25 2022

...A strong thunderstorm will impact portions of northwestern
Vermilion County through 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairmount, or 12 miles west of Danville, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Potomac, Rossville and Rankin.

This includes Interstate 74 between mile markers 198 and 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4004 8771 4004 8794 4049 8793 4049 8766
TIME...MOT...LOC 2129Z 181DEG 40KT 4008 8784

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Geelhart
Special weather statement, May 25, 4:40 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Lincoln IL
440 PM CDT Wed May 25 2022

ILZ046-252215-
Vermilion-
440 PM CDT Wed May 25 2022

...A strong thunderstorm will impact portions of northeastern
Vermilion County through 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Rossville, or 11 miles north of Danville, moving
north at 40 mph.

HAZARD...Wind gusts up to 50 mph. A gust of 49 mph was reported at
         Vermilion Regional Airport at 439 PM.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Rossville around 450 PM CDT.

Other locations in the path of this storm include Hoopeston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4021 8768 4049 8769 4049 8753 4021 8753
TIME...MOT...LOC 2139Z 180DEG 35KT 4030 8756

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Geelhart
Special weather statement, May 25, 6:26 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Lincoln IL
626 PM CDT Wed May 25 2022

ILZ040-260000-
Schuyler-
626 PM CDT Wed May 25 2022

...Strong thunderstorms will impact Schuyler County through 700 PM
CDT...

At 626 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Augusta to 6 miles west of
Beardstown. Movement was north at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rushville around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4028 9047 4027 9045 4019 9045 4018 9034
      3998 9052 3998 9059 4002 9062 4003 9061
      4002 9063 4005 9068 4008 9067 4008 9070
      4011 9071 4011 9091 4028 9091
TIME...MOT...LOC 2326Z 197DEG 40KT 4015 9088 3999 9054

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Geelhart
Special weather statement, May 25, 6:56 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Lincoln IL
656 PM CDT Wed May 25 2022

ILZ036-041-260045-
Mason-Fulton-
656 PM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of Fulton and Mason
Counties through 745 PM CDT...

At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Browning to near Bath to near Havana.
Movement was north at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Havana around 705 PM CDT.
  Lewistown, Vermont and Ipava around 710 PM CDT.

Other locations in the path of these storms include Cuba, St. David,
Canton, Fairview, Farmington, Avon and London Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4068 9045 4072 9044 4071 8999 4024 8996
      4019 9020 4019 9045
TIME...MOT...LOC 2355Z 170DEG 38KT 4017 9042 4020 9022 4023 9005

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Barnes
Special weather statement, May 25, 7:58 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
758 PM CDT Wed May 25 2022

ILZ041-042-048-051-052-260130-
Logan-Sangamon-Mason-Menard-Christian-
758 PM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of eastern Menard,
Logan, north central Christian, northeastern Sangamon, and
southeastern Mason Counties through 830 PM CDT...

At 757 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Greenview to near Sherman to near Edinburg.
Movement was north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Athens, Williamsville and Greenview around 805 PM CDT.
  Mason City and Elkhart around 810 PM CDT.
  Illiopolis around 815 PM CDT.

Other locations in the path of these storms include Middletown,
Cornland, Mount Pulaski, San Jose, Emden and Hartsburg.

This includes the following highways...
 Interstate 155 between mile markers 0 and 11.
 Interstate 55 between mile markers 98 and 139.
 Interstate 72 between mile markers 104 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4033 8975 4033 8971 4032 8971 4033 8938
      4031 8926 4028 8926 4028 8922 3962 8922
      3979 8959 4008 8982
TIME...MOT...LOC 0057Z 183DEG 45KT 4009 8977 3985 8960 3962 8937

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Barnes
Local storm report, May 25, 8:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
810 PM CDT WED MAY 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     NEW BERLIN              39.73N 89.91W
05/25/2022                   SANGAMON           IL   PUBLIC

            TREE LIMBS DOWN. RELAYED VIA BROADCAST
            MEDIA.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:58 PM CDTSpecial Weather StatementILXLogan32 min
May 26, 10:43 AM CDTSevere Thunderstorm WarningILXCass, Mason, Menard47 min
May 26, 1:52 PM CDTFlash Flood WarningILXFulton, Knox106 min
May 26, 2:13 PM CDTSpecial Weather StatementILXClark32 min
May 26, 2:27 PM CDTSpecial Weather StatementILXPeoria33 min
May 26, 2:43 PM CDTSevere Thunderstorm WarningILXClark, Edgar46 min
May 26, 4:31 PM CDTSpecial Weather StatementILXMarshall, Woodford29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.